Economics at your fingertips  

Application of Vine Copulas to Credit Portfolio Risk Modeling

Marco Geidosch () and Matthias Fischer ()
Additional contact information
Marco Geidosch: UniCredit Bank AG, Munich, Germany
Matthias Fischer: Department of Statistics and Econometrics, University of Erlangen-Nürnberg, Germany

Journal of Risk and Financial Management, 2016, vol. 9, issue 2, 1-15

Abstract: In this paper, we demonstrate the superiority of vine copulas over conventional copulas when modeling the dependence structure of a credit portfolio. We show statistical and economic implications of replacing conventional copulas by vine copulas for a subportfolio of the Euro Stoxx 50 and the S&P 500 companies, respectively. Our study includes D-vines and R-vines where the bivariate building blocks are chosen from the Gaussian, the t and the Clayton family. Our findings are (i) the conventional Gauss copula is deficient in modeling the dependence structure of a credit portfolio and economic capital is seriously underestimated; (ii) D-vine structures offer a better statistical fit to the data than classical copulas, but underestimate economic capital compared to R-vines; (iii) when mixing different copula families in an R-vine structure, the best statistical fit to the data can be achieved which corresponds to the most reliable estimate for economic capital.

Keywords: pair-copula constructions; vine copulas; Archimedean and elliptical copulas; credit portfolio risk; economic capital; R-vine; D-vine (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) (application/pdf) (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

Page updated 2018-12-22
Handle: RePEc:gam:jjrfmx:v:9:y:2016:i:2:p:4-:d:71610